New and Very Potent Danger for ER and Pre-Hospital Personnel New and Very Potent Danger for ER and Pre-Hospital Personnel | allnurses

New and Very Potent Danger for ER and Pre-Hospital Personnel

  1. 2 I'm a pre-hospital volunteer and we just received this info from the FDA. It is a drug that is prevalent on the east coast at this time but is spreading rapidly. Please read and be aware:


    Carfentanil: A Dangerous New Factor in the U.S. Opioid Crisis

    Carfentanil is a synthetic opioid approximately 10,000 times more potent than morphine and 100 timesmore potent than fentanyl. The presence of carfentanil in illicit U.S. drug markets is cause for concern, asthe relative strength of this drug could lead to an increase in overdoses and overdose-related deaths, evenamong opioid-tolerant users.

    The presence of carfentanil poses a significant threat to first responders andlaw enforcement personnel who may come in contact with this substance. In any situation where anyfentanyl-related substance, such as carfentanil, might be present, law enforcement shouldcarefully follow safety protocols to avoid accidental exposure.

    Officer & Public Safety Information

    Carfentanil and other fentanyl analogues present a serious risk to public safety, first responder, medical,treatment, and laboratory personnel. These substances can come in several forms, including powder,blotter paper, tablets, patch, and spray. Some forms can be absorbed through the skin or accidentallyinhaled. If encountered, responding personnel should do the following based on the specific situation:

     Exercise extreme caution. Only properly trained and outfitted law enforcement professionalsshould handle any substance suspected to contain fentanyl or a fentanyl-related compound. Ifencountered, contact the appropriate officials within your agency.

     Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest,drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptomsusually occurs within minutes of exposure.

     Seek IMMEDIATE medical attention. Carfentanil and other fentanyl-related substances can workvery quickly, so in cases of suspected exposure, it is important to call EMS immediately. If inhaled,move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes andmouth with cool water.

     Be ready to administer naloxone in the event of exposure. Naloxone is an antidote for opioidoverdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, orother opioids, although multiple doses of naloxone may be required. Continue to administer a doseof naloxone every 2-3 minutes until the individual is breathing on his/her own for at least 15 minutesor until EMS arrives.

     Remember that carfentanil can resemble powdered cocaine or heroin. If you suspect thepresence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb thesubstance, as this could lead to accidental exposure. Rather, secure the substance and followapproved transportation procedures.

    Lethality:Carfentanil is used as a tranquilizing agent for elephants and other large mammals. Thelethal dose range for carfentanil in humans is unknown; however, carfentanil isapproximately 100 times more potent than fentanyl, which can be lethal at the 2-milligram range (photograph), depending on route of administration and other factors.

    For additional safety information, please use the resources below:

     CDC Health Advisory (#CDCHAN-00384); HAN Archive - 384|Health Alert Network (HAN)

     CDC Health Update (#CDCHAN-00395); HAN Archive - 395|Health Alert Network (HAN)

     DEA Fentanyl Warning Video;https://www.dea.gov/video_clips/Fent...ll%20Video.mp4
    •  
  2. 14 Comments

  3. Visit  offlabel profile page
    #1 1
    Russian military used it in a hostage crisis...didn't work out too well...

    Carfentanil - Wikipedia, the free encyclopedia
  4. Visit  Lev <3 profile page
    #2 0
    Thanks for the FYI.
  5. Visit  kbrn2002 profile page
    #3 1
    Thanks for this. I've never heard of carfentanil and sincerely hope it never makes its way here. That is some scary stuff.
  6. Visit  traumaRUs profile page
    #4 1
    The scary thing about this drug is that it can become aeroslized when you go to undress patients and you could potentially be exposed before you ever know it.
  7. Visit  rearviewmirror profile page
    #5 0
    what makes you think we don't have opioid crisis? half of this country is hooked onto narcotics! the things these people do to get narcs in the ED...
  8. Visit  AllOfMyWat profile page
    #6 2
    It's getting mixed in heroin more commonly. Guess what happens when you shoot heroin mixed with Fentanyl or Carfentanil?
  9. Visit  NurseOnAMotorcycle profile page
    #7 2
    Quote from rearviewmirror
    what makes you think we don't have opioid crisis? half of this country is hooked onto narcotics! the things these people do to get narcs in the ED...

    Are you responding to something from a different thread? I can't see any previous replies that match your post...
  10. Visit  hartab profile page
    #8 0
    I'm pretty sure this is what has been circulating around Canada, especially in Vancouver and around Alberta. They give out naloxone kits or something like that for people using or not, just to be safe. It's caused large numbers of overdoses in short periods of time and I believe is nicknamed "green bean" or something along those lines. Hopefully this can be contained or people start to realize how quickly this stuff can kill. There was a story covered a few weeks ago about there being 8 overdoes in one night from one dealer in Vancouver, but this was because cocaine (or maybe heroin), was laced with the carfentanil. Everyone survived because paramedics were able to give them naloxone on site and they all happened within close time/proximity of each other.
  11. Visit  bear14 profile page
    #9 0
    Would Naloxone even touch something that strong???
  12. Visit  NickiLaughs profile page
    #10 2
    Quote from traumaRUs
    The scary thing about this drug is that it can become aeroslized when you go to undress patients and you could potentially be exposed before you ever know it.
    That is very scary
  13. Visit  traumaRUs profile page
    #11 0
    Narcan does decrease the effects. However, the caveat to this is that it takes A LOT of narcan - narcan drip is commonly needed.

    Local paramedics taking precautions as threat of carfentanil-laced heroin looms | WHP
  14. Visit  Medic2BSN13 profile page
    #12 0
    There was a recent headline in the news, in the southern tip of Maine, about a person who overdosed on heroin laced with carfentanil and required 5 doses of Narcan to make him conscious. The dosage and route were not highlighted in the article, but still that is a lot! Apparently, the patient survived, but I can't imagine needing that much Narcan for an overdose.

close